Drug Induced Liver Disease (cont.)
Dennis Lee, MD
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
In this Article
Chronic liver diseases such as hepatitis, fatty liver, or cholestasis can lead to the necrosis (death) of liver cells. Scar tissue forms as part of the healing process that is associated with the dying liver cells, and severe scarring of the liver can lead to cirrhosis.
The most common example of drug-induced cirrhosis is alcoholic cirrhosis . Examples of drugs that can cause chronic liver diseases and cirrhosis include methotrexate (Rheumatrex), amiodarone (Cordarone), and methyldopa (Aldomet). Please read the article on Cirrhosis for more information.
Hepatic vein thrombosis
Normally, blood from the intestines is delivered to the liver via the portal vein, and the blood leaving the liver for the heart is carried via the hepatic veins into the inferior vena cava (the large vein that drains into the heart). Certain drugs can cause blood clots to form (thrombosis) in the hepatic veins and in the inferior vena cava. Thrombosis of the hepatic vein and inferior vena cava can lead to an enlarged liver, abdominal pain, fluid collection in the abdomen (ascites), and liver failure. This syndrome is called the Budd Chiari syndrome. The most important drugs that cause Budd-Chiari syndrome are birth control pills (oral contraceptives). Birth control pills also can cause a related disease called veno-occlusive disease in which blood clots only in the smallest hepatic veins. Pyrrolizidine alkaloids found in certain herbs (e.g., borage, comfrey) also can cause veno-occlusive disease.
How is drug-induced liver disease diagnosed?
The diagnosis of drug-induced liver diseases often is difficult. Patients may not have symptoms of liver disease or may have only mild, nonspecific symptoms. Patients may be taking multiple drugs, which makes it difficult to identify the offending drug. Patients also may have other potential causes of liver diseases such as non-alcoholic fatty liver disease (NAFLD) and alcoholism.
The diagnosis of liver disease is based on a patient's symptoms (such as loss of appetite, nausea, fatigue, itching, and dark urine), findings on the physical examination (such as jaundice, enlarged liver), and abnormal laboratory tests (such as blood levels of liver enzymes or bilirubin and blood clotting times). If a patient has symptoms, signs, and abnormal liver tests, doctors then try to decide whether drug(s) are causing the liver disease by:
Medically Reviewed by a Doctor on 5/7/2015
Viewers share their comments
Drug-Induced Liver Disease - Describe Your Experience Question: The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?
Drug-Induced Liver Disease - Causes Question: What caused your drug-induced liver disease?
Drug-Induced Liver Disease - Hepatitis Question: Did you have drug-induced hepatitis? Please describe your experience.
Drug-Induced Liver Disease - Cirrhosis Question: Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.
Drug-Induced Liver Disease - Treatment Question: In addition to stopping the drug that caused liver disease, what types of treatment did you receive?
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions